Alert archive / North Carolina / Beach Hazards Statements in 2025
Beach Hazards Statement 31, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 17, 2025, 8:07 PM EDT for Carteret County, North Carolina. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2025, 8:07 PM EDT (00:07 UTC)
- Expired
- Jun 18, 2025, 8:00 PM EDT
- In force
- 24 hr
- Issued by
- NWS Newport/Morehead City, NC
County Carteret County, NC
The radar
The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2382 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
432 WHUS42 KMHX 180007 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 807 PM EDT Tue Jun 17 2025 NCZ195-196-181215- /O.EXP.KMHX.BH.S.0030.000000T0000Z-250618T0000Z/ /O.NEW.KMHX.BH.S.0031.250618T0007Z-250619T0000Z/ West Carteret-East Carteret- 807 PM EDT Tue Jun 17 2025 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Shackleford Banks and Bogue Banks beaches. * WHEN...Through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 7:30 AM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 17, 6:43 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 17, 6:43 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
643 PM EDT Tue Jun 17 2025
.SYNOPSIS...
High pressure then builds in through Thursday with oppressive heat
and humidity. A cold front moves through Thursday night. High
pressure ridge builds back in late weekend through early next
week with mainly dry conditions but dangerous heat and humidity.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 630 PM Tuesday...Fcst has trended drier this evening
as shallow sea breeze is struggling to initiate convection. A
collision of boundaries in the very near future near New Bern
will locally increase the chances of showers/tstorms in the New
Bern vicinity, but besides that coverage will be isolated at
best. Shortwave moving through NC will lift northward as it
approaches ENC, with the best forcing missing us all together.
This has decreased precip chances after 00Z, and we should
remain dry after midnight.
Previous Discussion...As of 3 PM Tue...Moderate to strong
(4,000-5,000 J/KG) instability has developed this afternoon.
However, lack of appreciable lifting mechanism hasn't allowed
storms to realize the full potential of this instability, with
as of yet the only lift occurring on the seabreeze. Further
west, a subtle shortwave is moving east from ctrl NC and will
move into ENC by this evening. A short window for marginally
severe organized storms may come to fruition between 5-9pm as
the shortwave is over the coastal plains. NCAR NN convective
probs for severe wind are in the 15-20% range owing to a brief
slight uptick in deep layer shear (~20 kt) this evening with the
shortwave.
Later this evening, any storms will diminish in coverage and
should be storm-free after around midnight, with dry albeit
very muggy conditions thereafter. Lows well above climo, in the
mid 70s interior to 75-80 coast.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
As of 3 PM Tue...Main concern will shift to oppressive and
potentially dangerous heat and humidity on Wed as building ridge
brings increasing heat. With recent rains, the bndry layer will
cont to be quite moist with high TD's. Temps will be a couple
degrees higher as well, and put areas of ENC in the 105 degree
range for heat indices Wed afternoon, which is the criteria for
heat advisory. Because heat index vals will be marginal, will
let later shifts decide on heat headlines, but if temps and/or
dewpoints are higher than they currently are, then a heat adv
would likely be warranted.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 330AM Tue...
Key Messages:
- Impactful heat on Thursday.
- Weakening cold front will bring a threat for a few isolated
strong thunderstorms Thursday evening
- Potential for dangerous heat indices late this weekend and
into early next week
Thu into early next week...Upper ridging will be anchored off
the Southeast Coast on Wednesday with a neutrally tilted upper
trough in the Plains progressing E'wards. Ridging should push
further away from the coast on Thurs and Fri as the
aforementioned upper trough continues E'wards and pushes into
the Mid-Atlantic and Northeast. At the same time, mid level
shortwave will push E'wards from the Plains and eventually track
across the Carolinas and Mid-Atlantic Thurs night into Fri
riding along this upper troughing. Troughing quickly pushes off
the coast on Sat and is replaced by a "heat dome" as strong
upper and surface ridging builds over the eastern half of the
CONUS with this ridging not moving much through early next week
once it becomes established.
At the surface, low pressure in the Midwest will track NE'wards
into eastern Canada on Thurs/Fri while its associated cold
front tracks east eventually pushing into the Carolinas Thurs
evening, finally pushing offshore Fri morning. Prior to the
frontal passage, expect a chance for some isolated seabreeze
thunderstorms just inland from the coast on Wed. Hot and humid
conditions are also forecast across ENC on Wed and Thurs with
temps each day reaching the low to mid 90s, with mid to upper
80s noted along the OBX and immediate coast. Combined with
dewpoints in the 70s, heat indices across ENC will likely reach
100-110 each day bringing the first chance at seeing heat
advisory criteria. Regardless of heat advisory issuance, given
the extended period of hot and humid temps Wed/Thurs and lack of
respite from the heat overnight Wed, there is a significant
risk for heat related illnesses especially for those without
proper cooling or adequate hydration.
In addition to this, as the previously mentioned cold front
approaches from the west on Thurs, a surface trough will
develop along the Coastal Plain and allow for for organized
thunderstorm activity to develop along out ahead of this front
with precip chances quickly increasing from west to east Thurs
evening. With hot and humid conditions in place, instability
will build with SBCAPE values reaching 2000-3000 J/kg by Thurs
afternoon. In addition to this, deep layer shear around 25-35
kts should promote a threat for some isolated strong to severe
thunderstorms with damaging wind gusts and hail being the
primary concern within the strongest storms.
Afterwards front pushes offshore ending the shower and
thunderstorm threat from west to east Fri morning. Upper and
surface ridging builds over the Eastern CONUS and while Fri/Sat
may be the coolest days of the week, dangerous heat returns to
ENC Sun into Mon next week with the first significant heat wave
potentially impacting the Eastern Seaboard during this
timeframe. EFI probs do show anomalous heat and wouldn't be
surprised if we saw continued above Avg temps Sun/Mon. Daily
sea breeze thunderstorm chances will be possible Fri/Sat and
Sun.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /through Wednesday/...
As of 630 PM Tue...Storm coverage will be isolated at best
through the rest of the evening. Model suites are suggesting
high confidence VFR conditions tonight, so will keep TAFs VFR
through the period. Recent rainfall having saturating the
lowest levels, some low stratus may develop, which the models
aren't keying in on. Any For this reason, including sct010 for
all TAF sites early morning tomorrow, lack of confidence
prevents me from going predominant sub-VFR. Conditions will have
to be monitored closely in case flight conditions do end up
deteriorating. Elevated winds should keep any fog away.
Wednesday, isolated sea breeze convection can bring some showers
and thunderstorms in the vicinity of TAF terminals. Chances
remain low (15-25%), so will keep VCTS out of TAFs for now, and
possibly will include VCTS in future updates.
LONG TERM /Wednesday night through Saturday/...
As of 330AM Tue...Primarily VFR conditions expected across the
terminals starting on Wed as a more summer like pattern returns
to the area. A weak cold front will push through the area on
Thursday evening, once again bringing a second brief threat for
sub-VFR conditions and thunderstorm chances to ENC Thursday
evening and overnight. Afterwards, ridging builds into the aera
keeping any sub-VFR threat relegated to seabreeze thunderstorm
activity each afternoon from Fri into the weekend.
&&
.MARINE...
SHORT TERM /through Wed/...
As of 3 PM Tue...Swrly winds of 5-15 kt cont today and will be
the case tonight. A few gusts to 25kt will be possible in the
areas that are typically impacted by the strongest thermal
gradient (Pamlico/Croatan/Roanoke sounds). On Wed, the thermal
grad increases due to hotter pattern, and thus SCA winds are
likely in the Pamlico/Croatan/Roanoke sounds as wind gusts
approach 30 kt. Surrounding coastal waters will see winds as
well, but a bit more marginal during the afternoon tomorrow, so
will hold off on headlines for the coastal waters attm.
LONG TERM /Wednesday night though Saturday/...
As of 330AM Tue... Then as we get into Thursday with the
approach of a cold front the gradient pinches allowing for winds
to once again increase to 15-25 kts across most waters this
time. In addition to this, showers and thunderstorms will also
be possible with the frontal passage Thurs night into Fri
morning. This will bring multiple chances at SCA conditions both
Wed and Thurs. Once front pushes offshore on Fri, winds ease
for the weekend down to 5-10 kts becoming W-NW'rly behind the
front Fri then S'rly by Sat evening as ridging builds into the
area. Seas remain around 3-5 ft through the period.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196.
MARINE...Small Craft Advisory from noon Wednesday to 4 AM EDT Thursday
for AMZ135.
Small Craft Advisory from 2 PM Wednesday to midnight EDT
Wednesday night for AMZ231.
&&
SYNOPSIS...MHX
NEAR TERM...TL/RJ
SHORT TERM...TL
LONG TERM...RCF/OJC
AVIATION...RCF/RJ
MARINE...TL/RCFHazardous weather outlook, Jun 17, 4:24 PM EDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 424 PM EDT Tue Jun 17 2025 NCZ029-044>047-079>081-090>092-094-193-194-198-182030- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 424 PM EDT Tue Jun 17 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices up to 105 degrees are expected Wednesday and Thursday, and 105 to 110 degrees early next week. A cold front will bring an isolated chance of strong to severe thunderstorms Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ199-204-205-182030- Coastal Onslow-Ocracoke Island-Hatteras Island- 424 PM EDT Tue Jun 17 2025 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A cold front will bring an isolated chance of strong to severe thunderstorms Thursday afternoon and evening. Heat indices 100 to 105 degrees are expected Wednesday and Thursday, and again early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-182030- Northern Outer Banks- 424 PM EDT Tue Jun 17 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices up to 105 degrees are expected Wednesday and Thursday, and 105 to 110 degrees early next week. A cold front will bring an isolated chance of strong to severe thunderstorms Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-182030- East Carteret- 424 PM EDT Tue Jun 17 2025 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING SOUTH OF CAPE LOOKOUT... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING NORTH OF CAPE LOOKOUT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A cold front will bring an isolated chance of strong to severe thunderstorms Thursday afternoon and evening. Heat indices up to 105 degrees are expected Wednesday and Thursday, and again early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-182030- West Carteret- 424 PM EDT Tue Jun 17 2025 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A cold front will bring an isolated chance of strong to severe thunderstorms Thursday afternoon and evening. Heat indices up to 105 degrees are expected Wednesday and Thursday, and 105 to 110 degrees early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 17, 7:29 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
729 PM EDT Tue Jun 17 2025
NCZ092-094-193-194-180000-
Jones NC-Northern Craven NC-Pamlico NC-Southern Craven NC-
729 PM EDT Tue Jun 17 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL JONES...CENTRAL
CRAVEN AND SOUTHWESTERN PAMLICO COUNTIES THROUGH 800 PM EDT...
At 729 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coastal Carolina Regional Airport, or over New Bern, moving east at
15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Bern, James City, Trent Woods, River Bend, Rhems, Olympia,
Grantsboro, Croatan, Riverdale, Fairfield Harbour, Coastal Carolina
Regional Airport, Bayboro, Alliance, Bridgeton, and Stonewall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3505 7725 3523 7704 3515 7672 3490 7703
TIME...MOT...LOC 2329Z 292DEG 13KT 3511 7703
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
27The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:43 PM EDT | River Flood Warning | MHX | Craven, Lenoir, Pitt | 12 hr |
Nearby
Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.